Side Effects

For many women the worst part of having breast cancer is the side effects of the treatment.  Even with quite advanced cancer they may have felt perfectly healthy, but the surgery and drugs, especially chemotherapy, often makes you feel very ill.

Every person’s reaction to the treatment is unique, just as everyone’s cancer and combination of treatments is different.  We list some of the most common side effects in the boxes of this page and you would be very unlucky to have them all.  You might have some mildly and some more severely.  It is important to keep a note of side effects and report them to your healthcare advisors, as it may be that your treatment needs to be changed or that other drugs, diet or activity can help.

Some Common Side Effects

Loss of hair.  Virtually everyone loses hair as a result of chemotherapy and many women find this very distressing.  The Willow website has good information and advice about coping with hair loss here, including information on how your hair is likely to be different when it grows back. The Cross Cancer Institute has a wig loan service, as well as advice on coping with hair loss, here.

Fatigue. This is perhaps the most reported effect of treatment.  It is more than just feeling tired and sleeping can make little or no difference.  It may last for many weeks or months.  BREASTCANCER.ORG explains how fatigue can affect you.

Arm and shoulder problems often happen after surgery and / or radiation. Exercise is very important to help keep your upper body flexible.  Our booklet on breast surgery gives examples of exercising, as do many of the breast cancer websites.  Also ask your healthcare provider for leaflets on exercising after surgery.  Careful exercise is important to help prevent a condition called lymphedema which we explain next. Click here for the Canadian Cancer Society leaflet on exercises.

Lymphedema is swelling of the arm, hand or chest which can develop soon after surgery (especially surgery to remove lymph nodes) or even 2-3 years later. It is not life-threatening but can be very uncomfortable or painful and may be permanent. Talk to your healthcare provider urgently if you think you may be developing lymphedema.  Check these websites for signs to watch out for and ways to prevent it developing:

Canadian Breast Cancer Foundation: Willow 

AVOIDING INFECTION

Cancer treatments, especially chemotherapy, decrease the body’s ability to fight infections so that even the most minor infection can become serious.  It is therefore important to try and keep as well as possible.  For example it is best if friends and family who have a cold do not visit you until they are better.

If you do get an infection or fever while you are having chemotherapy, tell your healthcare provider right away.  It could be a sign you have a rare but dangerous condition called neutropenia. There is more information about neutropenia at CHEMOREADY.ca.

SOME OTHER SIDE EFFECTS

These include:

  • Dry, gritty, or burning eyes.
  • Thinning of bones (osteoporosis).
  • Early menopause.
  • Loss of or changes to finger and toe nails.
  • Heart problems.
  • Sleeplessness.
  • Depression.
  • Constipation and / or diarrhea.
  • Breathing problems.
  • Reduced ability to fight infections (see above. At its most extreme this can result in a condition called neutropenia.

CHEMOREADY.ca has a lot of information about chemotherapy side effects, as well as advice on coping with other aspects of cancer.

BREASTCANCER.ORG has a long list of possible side effects of cancer treatment.  Click here.

Important

  • Do not think you just have to put up with side effects. Tell your healthcare team.
  • Some side effects could seriously threaten your health so your treatment may need to be changed.
  • It may be that what you think are side effects are some other health issue which needs to be checked out.
  • It is often possible to relieve side effects with drugs, change of treatment, diet, exercise or complementary therapy.
  • Sometimes side effects are temporary, and sometimes they can be permanent.

These are all reasons why it is important to tell your healthcare provider about side effects as it may be important to change your treatment.